Furosemide-induced tubular dysfunction responding to prostaglandin synthesis inhibitor therapy in a child with nephrotic syndrome
- 78 Downloads
Furosemide is one of the most common drug used to treat anasarca in childhood nephrotic syndrome. It has minimal side effects on short-term usage, but prolonged use can result in polyuria, hypokalemia and metabolic alkalosis. This pseudo-bartter complication can be treated by discontinuation of the drug with adequate potassium replacement. We report a child who was given furosemide for 20 days elsewhere to treat the edema due to nephrotic syndrome and then presented to us with bartter-like syndrome. Furosemide was discontinued and potassium replacement was initiated. However, the child continued to have polyuria leading to repeated episodes of hypotensive shock. In view of severe symptoms, she was given a short course of oral indomethacin for 6 days, to which she responded. This case highlights the fact that indomethacin can provide symptomatic improvement in furosemide induced pseudo-bartter.
KeywordsFurosemide Pseudo bartter syndrome Potassium Metabolic alkalosis Indomethacin
Compliance with ethical standards
Conflict of interest
All authors declare that they have no conflict of interest.
Research involving human participants and/or animals
Due permission from the Departmental Review Board was taken.